Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 158, NWS Cheyenne, WY

September 7, 2005Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 7, 2005, 6:44 PM MDT for Sioux County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2005, 6:44 PM MDT (00:44 UTC)
Expired
Sep 7, 2005, 7:30 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 184 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:15 PM MDTHAIL 0.7512 Sw Crawford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 080044
SVRCYS
NEC165-080130-
/O.NEW.KCYS.SV.W.0158.050908T0044Z-050908T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 730 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR GLEN...OR ABOUT 33
  MILES SOUTHWEST OF CHADRON...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN BY 650 PM MDT

LAT...LON 4272 10350 4271 10373 4235 10372 4234 10348

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 080058
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MDT WED SEP 7 2005

NEC165-080130-
/O.CON.KCYS.SV.W.0158.000000T0000Z-050908T0130Z/
SIOUX NE-
658 PM MDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR EAST
CENTRAL SIOUX COUNTY...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR GLEN...OR ABOUT 33 MILES SOUTHWEST OF 
CHADRON...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN SIOUX COUNTY AT 710 PM MDT

LAT...LON 4272 10350 4265 10368 4244 10370 4234 10348

$$

SOWKO
000 
WWUS55 KCYS 080130
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
729 PM MDT WED SEP 7 2005

NEC165-080139-
/O.EXP.KCYS.SV.W.0158.000000T0000Z-050908T0130Z/
SIOUX NE-
729 PM MDT WED SEP 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX COUNTY
EXPIRES AT 730 PM MDT...

AT 729 PM WEATHER SERVICE RADAR INDICATED THAT THE STORM HAD 
WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE.  

LAT...LON 4272 10350 4265 10368 4244 10370 4234 10348

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:30 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 7, 2:30 PM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT WED SEP 7 2005

.SHORT TERM...RETURN FLOW SETTING UP ACROSS THE PLAINS THIS
AFTERNOON WITH LOW LEVEL MOISTURE INCREASING. PRONOUNCED DRYLINE HAS
FORMED ROUGHLY JUST EAST OF I-25. DEW POINTS ARE IN THE 60S ACROSS
MOST OF THE NEBRASKA PANHANDLE AND SURFACE BASED CAPES HAVE RISEN TO
OVER 2000 J/KG. WE ARE SEEING A CLUSTER OF STORMS MOVE THROUGH THE
EXTREME SOUTHERN PANHANDLE EARLY THIS AFTERNOON. WHAT DOES DEVELOP
LATE THIS AFTERNOON AND THIS EVENING WILL HAVE A CHANCE OF REACHING
SEVERE THRESHOLDS AS THE DRYLINE INCHES TOWARDS THE NEBRASKA BORDER.
DRIER AIR CONTINUES TO PUSH EASTWARD TOMORROW AND OUT OF THE
FORECAST AREA. WHILE THERE IS SOME INSTABILITY REMAINING...THE
SEVERE THREAT IS DIMINISHED. AGAIN...CANNOT ENVISION MORE THAN
ISOLATED RAINFALL WITH THE LACK OF ANY MID/UPPER LEVEL FORCING.
PANHANDLE HIGHS TOMORROW WILL BE QUITE A BIT WARMER THAN TODAY UNDER
THE DRIER REGIME.

.LONG TERM...SW FLOW WILL OCCUR ALOFT FRI AS AN UPPER TROUGH DIGS
INTO THE PAC NW.  WEST TO SOUTHWEST WINDS WILL OCCUR AT THE SURFACE
AS SURFACE LOW MOVES ACROSS THE NORTHERN PLAINS.  LOW LEVELS WILL BE
DRY...HOWEVER SOME MID LEVEL MOISTURE WILL BE PRESENT OVER THE
AREA.  LIS WILL BE FROM 0 TO -3 EAST OF THE LARAMIE RANGE FRIDAY
AFTERNOON...WITH CAPE VALUES OVER 1000 J/KG.  WILL MENTION A CHANCE
OF LATE DAY THUNDERSTORMS FOR THE AREA.
FOR SAT AND SUN...SLIGHTLY COOLER TEMPERATURES WILL OCCUR WITH
INCREASED MID LEVEL MOISTURE.   WILL KEEP A SLIGHT CHANCE OF LATE
DAY THUNDERSTORMS IN THE FORECAST FOR BOTH DAYS.  THE MAIN UPPER
TROUGH OVER THE PAC NW WILL MOVE SLOWLY ACROSS THE WEST FROM MONDAY
THROUGH WEDNESDAY...WITH THE TROUGH AXIS MOVING INTO WRN WY.  THE
TROUGH WILL WEAKEN AS IT MOVES INTO THE AREA.  SW FLOW WILL CONTINUE
ALOFT OVER THE CWA DURING THIS TIME.  A COLD FRONT WILL MOVE ACROSS
THE CWA MONDAY NIGHT.  A SLIGHT CHANCE OF THUNDERSTORMS CAN BE
EXPECTED EACH DAY.  HIGH TEMPERATURES THROUGH THE EXTENDED PERIOD
WILL BE AROUND NORMAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

POMEROY/KMD
Hazardous weather outlook, Sep 7, 10:23 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT WED SEP 7 2005

NEZ001>003-019>021-055-WYZ060-081200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE-
NIOBRARA-
1023 AM MDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY NEAR THE
SOUTH DAKOTA BORDER. STORMS MAY PRODUCE DIME SIZE HAIL OR LARGER
AND WINDS IN EXCESS OF 60 MPH. SOME THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAIN. THE SEVERE WEATHER THREAT WILL END BY 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

NEZ054-WYZ059-061>070-081200-
KIMBALL-CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1023 AM MDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED WEAK THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.